Latest News

About CAMQ

Information for Authors

Editorial Board

Browse CAMQ Online

Subscription and Pricing

CAMQ Contacts

CAMQ Home

 

Volume 3,     Number 3,     Summer 1995

 

THE CONVERGENCE OF HAMILTONIAN STRUCTURES
IN THE SHALLOW WATER APPROXIMATION
ZHONG GE, HANS PETER KRUSE, JERROLD E. MARSDEN AND CLINT SCOVEL

Abstract. It is shown that the Hamiltonian structure of the shallow water equations is, in a precise sense, the limit of the Hamiltonian structure for that of a three-dimensional ideal fluid with a free boundary problem as the fluid thickness tends to zero. The procedure fits into an emerging general scheme of convergence of Hamiltonian structures as parameters tend to special values. The main technical difficulty in the proof is how to deal with the condition of incompressibility. This is treated using special estimates for the solution of a mixed Dirichlet-Neumann problem for the Laplacian in a thin domain.

 

Download PDF Files
 
(Subscribers Only)

© 2005, Canadian Applied Mathematics Quarterly (CAMQ)